Texas, 2024

Hail and Damaging Winds in Texas, May 16, 2024

May 16, 2024 · NWS OUN · 4 events in 3 counties and zones

A weak split-stream upper air pattern was found across the area on the 15th. At the surface, a frontal boundary was positioned near the Oklahoma/Kansas border area, extending into the northern Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak split-stream upper air pattern was found across the area on the 15th. At the surface, a frontal boundary was positioned near the Oklahoma/Kansas border area, extending into the northern Texas Panhandle. The combination of mesoscale and synoptic forcing mechanisms promoted widely scattered thunderstorm development across western-north Texas by the early morning hours of the 16th. Both large hail and wind damage were observed with the strongest storms through daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 16, 12:01 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, May 16, 12:01 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
101 AM CDT Thu May 16 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 1251 AM CDT Thu May 16 2024

A complicated and very-high-uncertainty forecast is expected over
the next 24 hours. The bottom line: the overall risk for severe
weather/flooding after daybreak looks to be a little bit lower than
it did earlier. "Lower" risk does not mean zero risk, so interests
should remain aware of the forecast, but hopefully we won't have too
much to deal with.

As of the time of this writing (late Wednesday evening/early Friday
morning), we are in a relative lull between rounds of storms. Some
lingering convection is noted across north central Oklahoma, while
regional radar shows the next round getting underway across West
Texas. Real-time HRRR analysis shows a reservoir of about 1,500 J/kg
of elevated CAPE largely rooted above 700 mb, but most of it is in a
long, "skinny" CAPE profile. The potential for damaging winds will
exist, as well as the risk for severe hail. With time, this threat
may transition to hydro closer to the Red River.

And with that... we may not see a whole lot of redevelopment this
afternoon. Recent CAM guidance has indicated a potential warm-sector-
sweeping MCS this morning across central Texas, and the boundary
will certainly be accelerated further by that occurrence. The
likeliest spot for storm redevelopment this afternoon may actually
end up being northern Oklahoma further from the MCS's subsidence and
where temperatures may be cooler aloft. Little in the way of severe
threat is expected. The greatest severe threat will be from morning
through early afternoon in western north Texas as the
MCS/redevelopment attempts to sneak back into the area, but this
seems unlikely.

We will probably see some lingering showers overnight with a cutoff
low hanging out over the upper Red River Valley. Otherwise, today
and tonight will remain on the cool and cloudy side of things.

Meister

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 1251 AM CDT Thu May 16 2024

The cutoff low will remain overhead during the day on Friday, but
will get sheared out over the course of the day. Low precipitation
chances exist but no impacts are expected. Otherwise, prepare for
another day with highs in the upper 70s to low 80s and another night
with lows near 60.

The pattern finally changes a bit over the weekend, as ridging
builds in on Saturday. Highs will soar into the upper 80s to low
90s, and with the amount of rain we've seen in recent weeks expect
this to be a steamy heat. Some midlevel flow returns on Sunday, but
the jet looks to be displaced to our north across Kansas. Therefore,
temperatures should remain on the warmer end. Sufficient flow and
moisture may exist for storm chances on Sunday (EPS ensemble
probabilities of precip are in the 30-40 percent range out west).
The better chance will probably be across northern Oklahoma on
Monday. Beyond that, there is a signal for the jet to come back
across our area and intersect with some instability through the
middle of the week, but predictability is too low at this range to
speculate on the nature of any chances for active weather.

Meister

&&

.AVIATION...
(00Z TAFS)
Issued at 601 PM CDT Wed May 15 2024

Storms are expected to become widespread across the northwest half
of the area this evening and will likely linger through much of
the day Thursday, especially south. MVFR conditions will
accompany the the stronger convection. Winds will be from the
southeast a majority of the time, but will likely be erratic and
perhaps quite strong during the stronger storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  61  76  61 /  80  50  40  10
Hobart OK         76  59  79  59 /  90  50  30   0
Wichita Falls TX  75  62  78  62 /  70  60  30  10
Gage OK           75  54  81  57 /  30  20  10   0
Ponca City OK     77  60  78  59 /  70  40  30   0
Durant OK         80  63  80  62 /  50  70  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...30
Hazardous weather outlook, May 16, 12:34 AM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
134 AM CDT Thu May 16 2024

OKZ004>048-050>052-TXZ083>090-170645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
134 AM CDT Thu May 16 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorms will remain possible this morning across southern
Oklahoma and western north Texas. The strongest of them may
produce winds up to 60 mph and quarter-sized hail, as well as a
risk for localized flooding in western north Texas. A low chance
of non-severe storms will occur across the rest of the area
during the day and overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
A chance of non-severe thunderstorms exists on Friday, ending in
the afternoon.

Thunderstorm chances will be returning both Sunday and Monday
nights across parts of northern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 16, 12:59 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Norman OK
159 AM CDT Thu May 16 2024

TXZ083-084-160730-
Foard TX-Hardeman TX-
159 AM CDT Thu May 16 2024

...A strong thunderstorm will impact portions of northern Foard and
southwestern Hardeman Counties through 230 AM CDT...

At 159 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Swearingen, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crowell, Margaret, and Copper Breaks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3417 10005 3423 9961 3397 9955 3395 10005
TIME...MOT...LOC 0659Z 260DEG 33KT 3404 10002

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

WR
Special weather statement, May 16, 2:17 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Norman OK
317 AM CDT Thu May 16 2024

OKZ036-037-TXZ083>085-160845-
Tillman OK-Jackson OK-Foard TX-Wilbarger TX-Hardeman TX-
317 AM CDT Thu May 16 2024

...Strong thunderstorms will impact portions of south central
Jackson, west central Tillman, east central Foard, northwestern
Wilbarger and southeastern Hardeman Counties through 345 AM CDT...

At 317 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fargo to 4 miles southeast of Medicine
Mound. Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Frederick, Chillicothe, Lockett, Medicine Mound, Fargo,
Odell, Thalia, and Rayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3445 9929 3446 9887 3388 9954 3422 9960
TIME...MOT...LOC 0817Z 251DEG 15KT 3429 9932 3414 9954

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

WR
Local storm report, May 16, 2:25 AM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
325 AM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     Tstm Wnd Gst     6 NE Edmond             35.73N 97.42W
05/16/2024  E60 MPH          Logan              OK   Law Enforcement

            Deputy reported.

&&
Local storm report, May 16, 2:26 AM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
326 AM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 AM     Tstm Wnd Gst     5 N Arcadia             35.74N 97.33W
05/16/2024  E70 MPH          Logan              OK   Emergency Mngr

            EM report.

&&
Local storm report, May 16, 2:35 AM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
335 AM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     Tstm Wnd Dmg     7 ENE Piedmont          35.69N 97.64W
05/16/2024                   Oklahoma           OK   Emergency Mngr

            Tree down blocking roadway. Time estimated
            by radar.

&&
Local storm report, May 16, 2:37 AM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Norman OK
337 AM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     Tstm Wnd Dmg     5 NW Edmond             35.70N 97.55W
05/16/2024                   Oklahoma           OK   Emergency Mngr

            Powerlines in roadway.

&&

The radar

The Altus AFB radar (KFDR), 49 km away, was scanning. The volume nearest the first event began at 08:36 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wilbarger

When
May 16, 2:38 AM CST
Where
Wilbarger County, 0.68 mi WSW of Lockett
Measured
1.5 in hail
Reported by
Public
Coordinates
34.077, -99.381

MPing report.

Hail, Wilbarger

When
May 16, 2:40 AM CST
Where
Wilbarger County, 5.75 mi WNW of Santa Rosa Lake Dam
Measured
1.75 in hail
Reported by
Public
Coordinates
33.960, -99.357

MPing report.

Thunderstorm Wind, Knox

When
May 16, 4:00 AM CST
Where
Knox County, 3.13 mi NW of Knox City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.446, -99.865

Knox City (KNOX) Mesonet observation.

Thunderstorm Wind, Baylor

When
May 16, 4:35 AM CST
Where
Baylor County, Bomarton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.510, -99.430

Social media image showing minor tree damage. Time is radar estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180228, 1180229, 1180231, 1180245.